adderall toxicity in dogs

Adderall is a medication which is prescribed to human to treat their anxiety problems. It belongs to the class of Amphetamine that also includes some of the illegal drugs like crystal meth. If you are ingesting this medication to your dog, it would cause a serious condition which requires an immediate statement. Some of the symptoms of toxicity can range from vomiting, diarrhea, some other more severe disorders such as aggression, seizures, and raising heart rate.

If you do not monitor your dog ingesting Adderall, and you are not sure about the toxicity and its effects that your dog has been experiencing, then it is just that your dog should have to be diagnosed. The treatment for this will include hospitalization, medicine administering, intravenous fluids, and decontamination. Prognosis of recovery will completely depend on how your dog reacts to the given treatment and the amount Adderall that your dog has been ingested with.

If your dog has been ingested with any amount of Adderall, then it must require an immediate medical emergency. Take him to the veterinarian as soon as possible.

Symptoms of Adderall Toxicity in Dogs

Some of the symptoms that would be caused to the dogs due to Adderall toxicity may include, but are not limited to:

  1. Drooling
  2. Vomiting
  3. Diarrhea
  4. Panting
  5. Agitation
  6. Aggression
  7. Sedation
  8. Hypertension
  9. Tremors
  10. Seizures
  11. Raising heart rate

These symptoms of your dog might vary depending on how much amount he has been ingested and his sensitivity and ability to control the medication.

Types

Adderall Toxicity can range from moderate to severe. Adderall belongs to the class of Amphetamine and it is used for different types of medical conditions and also for illegal reasons. The prescribed ADD or ADHD are some of the legal forms of this medication, whereas Crystal Meth and Ecstasy are the illegal forms of drugs belongs to this classification.

Causes of Adderall Toxicity in Dogs

Amphetamines cause over-stimulation in the nervous system when it is absorbed by the body. Your dog’s body system which is typically affected by the toxic of Adderall that would include the gastrointestinal tract, cardiovascular systems, nervous system, and respiratory disorder. If your dog has poisoned by the toxic of Adderall, then as a result of him being curious and will get to use people’s medications.

Diagnosis of Adderall Toxicity in Dogs

Once you have taken your dog to the veterinarian, he would perform diagnosis on your dog. The doctor will take good care of your dog’s vitals and will check for the awareness or any sensitivity in his body. The veterinarian will also collect and go through all the dog’s previous medical history from you. The doctor would want to know the cause of the symptoms and when it has started and how they have been progressed. If you know anything about how the dog gets ingested with Adderall toxicity or even if you suspect that he did, you must tell to the doctor as it would be helpful in treating your dog’s situation.

If you find that your dog is chewing on a bottle of medication before any symptoms occur, then it will be better if you bring the medication with you when you are taking your dog to the veterinarian. This will help them to know about the cause and how to treat your dog with the right dosage and the required pills and such a way the doctor will be able, to begin with, the treatment as soon as possible. If you do not know what medication that your dog ate, no problem, you just bring him to the hospital immediately.

If your veterinarian does not know what medication has caused the sickness to the dog, then they will begin with diagnosing with blood and some other additional testing on the dog will be done. Urine will be collected for urinalysis which helps to know the information about your dog’s kidney and bladder and the blood test will provide the complete blood count (CBC) on your dog and the chemistry panel would provide you with the working condition of your dog’s organs.

Dogs that have been affected by the toxic of Adderall medication will have a high urine specific gravity which is the symptom of having Myoglobinuria. Blood testing will help to know about the indication on your dog whether it is experiencing any disseminated intravascular coagulopathy. It will also help to indicate renal failure or hypoglycemia whether your dog has been experiencing it.

Additional tests may also be taken which includes the checking of electrolyte levels and the acid-base status present in your dog’s body. The presence of Amphetamine medication can be found in the urine, saliva, and blood of your dog. Based on the symptoms that your dog experiences, the doctor would perform further diagnostics if needed.

Treatment of Adderall Toxicity in Dogs

If your dog is experiencing any of the symptoms caused due to Adderall toxicity, it is necessary to seek immediate medical attention to him. Decontamination is the ideal case for toxicity. If it is not late, then the veterinarian will attempt to induce vomiting so as to get over with the drugs in his system. If it fails, then the doctor would provide an activated charcoal or some other absorbents to prevent the receptors within the dog’s body to get bind with the drugs.

Your dog will need your care and support until the drugs leave his system completely. It requires a hospitalization of your pet to provide treatment and monitoring his situation in person. An intravenous catheter will be placed on one of his front legs to administer with intravenous fluids to him as soon as possible. This fluid will help in correcting any degree of dehydration that your dog is experiencing and also helps to correct any imbalance of electrolyte. These fluids will support renal function of your dog and it flushes the toxin present in his system quickly.

If your dog is suffering from severe hyperthermia, the intravenous fluids inside him will cool his body temperature. Keeping your dog in a place which is cool enough with fans and giving him baths using cool water will help to reduce hyperthermia. If your dog’s body temperature is still high and has been elevated for too long, then it might lead to some of the serious symptoms and health conditions.

To avoid stimulus and to minimize the activity level of your dog, it is better to keep him in a quiet place. Keeping your dog in a calm presence will help him to stay standing and prevent him from accidentally hurting himself leading to tremors, seizures or severe sedation. Depending on the symptoms that your dog has been experiencing, the veterinarian will administer the medication along with the required dosage. Additional medications will be given by the doctor if it is necessarily required by your dog.

Recovery of Adderall Toxicity in Dogs

Your dog’s prognosis of recovery depends on the amount of Adderall toxicity has been ingested into his system, which means the severity of his toxicity. It might delay the progress of recovery of your dog. It is better to seek immediate medical attention once your dog has been ingested with the medication; how sooner you get your pet to the veterinarian will give higher chances of him getting recovered soon. It is always better if you follow that, prevention is better than cure, such a way prevention of your dog from experiencing such toxicity in the first place. Make sure that you keep all your medications on the upper storage at your home so that your dog cannot be able to reach those drugs, even when he stands on his hind legs.